Kansas, 2025

High Wind in Kansas, December 18, 2025

December 18, 2025 · NWS ICT · 13 events in 13 counties and zones

Very strong northwesterly winds overspread portions of central and south-central Kansas during the morning hours of December 18th. These strong winds continued throughout the afternoon hours with many sites reporting wind gusts between 60 and 75 mph.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Very strong northwesterly winds overspread portions of central and south-central Kansas during the morning hours of December 18th. These strong winds continued throughout the afternoon hours with many sites reporting wind gusts between 60 and 75 mph. If fact, a 77-mph wind gust was reported at the Russell Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 18, 5:30 AM CST, 4 hours 20 minutes earlier. Its key messages:

  • High wind event today with northwest wind gusts up to 60 mph along I-70, with gusts 50-55 for the remainder of the area.
  • Strong winds will lead to extreme grassland fire danger today. Any fire that starts will spread rapidly.
  • Unseasonably warm temperatures are expected through this weekend and next week.
Area forecast discussion, Dec 18, 5:30 AM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
530 AM CST Thu Dec 18 2025

.KEY MESSAGES...

- High wind event today with northwest wind gusts up to 60 mph
  along I-70, with gusts 50-55 for the remainder of the area.

- Strong winds will lead to extreme grassland fire danger today.
  Any fire that starts will spread rapidly.

- Unseasonably warm temperatures are expected through this
  weekend and next week.

&&

.DISCUSSION...
Issued at 227 AM CST Thu Dec 18 2025

Currently, a potent low pressure system is centered over the
Northern Plains with a cold frontal boundary extending across
central Nebraska into northern Kansas. Ahead of this front, strong
southerly winds are gusting around 30-35 knots. Behind the boundary,
a brief period of extremely gusty winds is being seen. A few
isolated gusts to 55 mph are possible for our central Kansas
counties as this front passes through. Along and just ahead of the
front, a few showers are showing up on radar over central Kansas.
Though, with a sizable dewpoint depression, very little is reaching
the surface. A few sprinkles can't be ruled out over the next few
hours as these echoes progress eastward.

For the rest of today, the main impact from this potent system will
result from a tightening pressure gradient behind the boundary on
Thursday. This will lead to gusty northwesterly winds with sustained
winds between 35-40 mph for central Kansas and gusts of 55-60 mph.
Further south across south-central and southeastern Kansas,
sustained winds of 30-35 mph with gusts reaching between 50-55 mph
are expected. These winds combined with low humidity and the overall
dry pattern we've seen the past month will lead to elevated fire
weather concerns primarily this afternoon. In addition, blowing dust
will likely accompany the stronger wind gusts, especially across
central Kansas. This could make driving very dangerous along I-70,
especially for areas west of Salina. Slightly cooler, near normal
temperatures are expected on Thursday behind the frontal boundary
with highs reaching into the upper 40s to around 50 degrees.

Headlines across the area generally remain the same. A High Wind
Warning is in effect for portions of central Kansas with a Wind
Advisory in place for south-central and southeastern Kansas through
00Z. The Red Flag Warning has been expanded to include all our
counties as the high winds and low humidity will lead to areas of
extreme fire danger into southeast Kansas.

For Friday and Saturday, upper level flow will become zonal allowing
temperatures to warm into the upper 50s to around 60 each afternoon
under partly cloudy skies. Ahead of the next system, winds will turn
southerly across the area and we'll see gusty winds again on Friday
afternoon as the surface gradient tightens. The next quick hitting,
weak system will pass through the Canadian Prairies and the Northern
Plains on Saturday dragging an associated cold front through our
area on Saturday night. This front will act to moderate our warming
trend, nudging temperatures closer to normal for this time of year
with highs on Sunday topping out in the lower 50s. Then temperatures
will once again begin rebounding to above normal as strong ridging
builds in for next week. Highs on Monday look to reach into the
upper 50s to lower 60s with Tuesday and Wednesday hinting at lower
60s areawide. The first peak at Christmas tends to indicate
temperatures well above normal with highs in the 60s continuing
through the week.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 523 AM CST Thu Dec 18 2025

Winds have turned northwesterly for all sites except for CNU
this morning with the front expected to arrive there in the next
hour or two. Strong winds are expected through much of the day.
Wind gusts between 20-30 knots this morning will increase to
between 40-50 knots around 16Z. Winds will diminish rapidly
after 00Z, with winds under 10 knots expected between 00-03Z.
Winds will then turn southwesterly towards the end of the
forecast period.

&&

.FIRE WEATHER...
Issued at 158 PM CST Wed Dec 17 2025

Extreme fire danger likely across most of the area on Thursday
with very high fire danger possible on Friday.

Northwest winds will quickly increase late this morning with
gusts in the 50 to 60 mph range likely by the early afternoon,
with the higher speeds over central KS. By the early afternoon,
RH values are forecast to be in the 20-30% range with the lower
end of these values for locations west of I-135. Any fires that
start today will be difficult to control, especially across
central KS where winds will be slightly stronger.

For Friday, winds will flip around to the southwest with gusts in
the 30-40 mph range possible during the afternoon. Afternoon RH
values will be in the 25 to 30% range and will combine with the
winds to produce very high grassland fire danger for much of the
area.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST this evening for KSZ032-033-
047>053.
Red Flag Warning from 10 AM this morning to 6 PM CST this
evening for KSZ032-033-047>053-067>072-082-083-091>096-098>100.
Wind Advisory until 6 PM CST this evening for KSZ067>072-082-
083-091>096-098>100.

&&

DISCUSSION...AMD
AVIATION...AMD
FIRE WEATHER...BRF
Hazardous weather outlook, Dec 18, 3:09 AM CST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
309 AM CST Thu Dec 18 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
309 AM CST Thu Dec 18 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Very strong northwest winds are expected today with gusts 50 to 60
mph likely. See latest High Wind Warning and Wind Advisory for
additional details. The very strong northwest winds will also create
areas of blowing dust and reduced visibilities, especially across
central Kansas.

The strong winds and low relative humidity will support very high
to extreme grassland fire danger from late this morning through
this afternoon. See latest Red Flag Warning for additional details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

For Friday, gusty winds shift to southerly, leading to another
afternoon of very high grassland fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Dec 18, 6:05 AM CST, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
605 AM CST Thu Dec 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     Non-Tstm Wnd Gst 3 E Hutchinson          38.07N 97.87W
12/18/2025  M58 MPH          Reno               KS   ASOS

            ASOS station KHUT Hutchinson Municipal
            Airport.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, Russell

When
December 18, 9:50 AM CST to 2:30 PM CST
Where
Russell forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Long duration wind event with sustained speeds in the 35-50 mph with gusts up to 77 mph.

High Wind, Ellsworth

When
December 18, 10:30 AM CST to 2:45 PM CST
Where
Ellsworth forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

A 60 mph wind gust was measured at the Ellsworth Airport at 215 PM. Several other wind gusts in excess of 50 mph were observed from late morning through early afternoon.

High Wind, Barton

When
December 18, 11:00 AM CST to 1:15 PM CST
Where
Barton forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

The 65-mph wind gust was measured via a personal weather station. In addition, a semi was blown over on Highway 156, two miles east of Claflin.

High Wind, Lincoln

When
December 18, 11:00 AM CST to 2:45 PM CST
Where
Lincoln forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

A Kansas State Mesonet site five miles south-southeast of Ash Grove measured a wind gust of 59 mph.

High Wind, Reno

When
December 18, 11:00 AM CST to 4:00 PM CST
Where
Reno forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

A 64 mph wind gust was reported at KHUT. Winds gusted between 50-65 mph from late morning through mid to late afternoon.

High Wind, Marion

When
December 18, 11:00 AM CST to 3:00 PM CST
Where
Marion forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Several nearby observation sites in neighboring counties reported wind gusts in-excess of 60 mph. These include 71 mph at Salina, 63 mph at Elmdale, and 59 mph near Moundridge.

High Wind, Saline

When
December 18, 11:41 AM CST to 3:00 PM CST
Where
Saline forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Damaging winds will measured at the Salina Airport from 12:30 PM to 3:00 PM. Sustained speeds were between 50-60 mph with gusts up to 71 mph. Wind knocked down a large street lamp post along S 9th Street in Salina which was relayed by KSAL.

High Wind, Harvey

When
December 18, 11:55 AM CST to 3:00 PM CST
Where
Harvey forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

A 59 mph wind gust was measured via a personal weather station three miles south of Moundridge. Winds gusted up to 60 mph from late morning through mid to late afternoon.

High Wind, Chase

When
December 18, 12:00 PM CST to 3:00 PM CST
Where
Chase forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

A 63 mph wind gust was reported near Elmdale. Winds gusted between 50-60 mph from midday through midafternoon.

High Wind, Sedgwick

When
December 18, 12:46 PM CST to 4:45 PM CST
Where
Sedgwick forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A 61-mph wind gust was measured at KICT. Winds gusted between 50-60 mph from late morning through mid to late afternoon.

High Wind, Neosho

When
December 18, 1:00 PM CST to 2:00 PM CST
Where
Neosho forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

A 64 mph wind gust was reported at KCNU. These strong winds persisted from around 1 to 2 PM.

High Wind, Butler

When
December 18, 2:00 PM CST to 5:00 PM CST
Where
Butler forecast zone
Measured
51 kt (59 mph) estimated gust
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Around 2:30 in the afternoon, several broadcast media sources reported a motorcycle accident south of El Dorado near the intersection of 50th and Haverhill Road. It was reported the motorcyclist lost control due to strong winds, and unfortunately, the motorcyclist lost his life. The nearest observation at the Jabara Airport was reporting sustained winds around 30-35 mph with gusts around 50-55 mph at the time of the crash. Peak wind gusts of 59 mph were reported around 4:30 in the afternoon at Jabara Airport.

High Wind, Montgomery

When
December 18, 9:24 PM CST to 10:30 PM CST
Where
Montgomery forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Butler2025-12-1853MaleVehicle/Towed TrailerIndirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1300225, 1302618, 1300228, 1300248, 1302622, 1307839, 1300221, 1302623, 1302626, 1302624, 1302637, 1306207, 1308697.